Alert archive / Ohio / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 120, NWS Cleveland, OH

August 26, 2020Holmes County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 26, 2020, 2:09 PM EDT for Holmes County, Ohio. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2020, 2:09 PM EDT (18:09 UTC)
Expired
Aug 26, 2020, 2:45 PM EDT
In force
36 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Holmes County, OH

The radar

The Cleveland radar (KCLE), 102 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 2:17 PM EDTTSTM WND DMG8 Ese Millersburg, OHSMALL TREE DOWN IN CHARM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1697 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

909 
WUUS51 KCLE 261809
SVRCLE
OHC075-261845-
/O.NEW.KCLE.SV.W.0120.200826T1809Z-200826T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
209 PM EDT Wed Aug 26 2020

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Holmes County in northeastern Ohio...

* Until 245 PM EDT.

* At 209 PM EDT, a severe thunderstorm was located over Walnut Creek,
  or 7 miles east of Millersburg, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  Berlin, Walnut Creek, Farmerstown, Baltic and Charm. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4045 8179 4045 8186 4060 8187 4061 8178
      4053 8167 4044 8167 4044 8178
TIME...MOT...LOC 1809Z 313DEG 21KT 4052 8177 

HAIL...1.00IN
WIND...60MPH
 
$$

Kahn
3 follow-up statements
731 
WWUS51 KCLE 261817
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
217 PM EDT Wed Aug 26 2020

OHC075-261845-
/O.CON.KCLE.SV.W.0120.000000T0000Z-200826T1845Z/
Holmes OH-
217 PM EDT Wed Aug 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR SOUTHEASTERN HOLMES COUNTY...

At 216 PM EDT, a severe thunderstorm was located over Farmerstown, or
10 miles southeast of Millersburg, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Expect damage to 
         trees and power lines.

Locations impacted include...
Walnut Creek, Farmerstown, Baltic and Charm. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4045 8179 4045 8186 4053 8183 4056 8171
      4053 8167 4044 8167 4044 8178
TIME...MOT...LOC 1816Z 313DEG 21KT 4049 8173 

HAIL...1.00IN
WIND...60MPH
 
$$

Kahn
506 
WWUS51 KCLE 261833
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
233 PM EDT Wed Aug 26 2020

OHC075-261845-
/O.CON.KCLE.SV.W.0120.000000T0000Z-200826T1845Z/
Holmes OH-
233 PM EDT Wed Aug 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR SOUTHEASTERN HOLMES COUNTY...

At 233 PM EDT, a severe thunderstorm was located near Sugarcreek, or
10 miles southwest of Dover, moving southeast at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Farmerstown and Baltic. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4045 8179 4045 8186 4048 8185 4049 8167
      4044 8167 4044 8178
TIME...MOT...LOC 1833Z 313DEG 21KT 4042 8163 

HAIL...<.75IN
WIND...60MPH
 
$$

Kahn
284 
WWUS51 KCLE 261835
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
235 PM EDT Wed Aug 26 2020

OHC075-261845-
/O.EXP.KCLE.SV.W.0120.000000T0000Z-200826T1845Z/
Holmes OH-
235 PM EDT Wed Aug 26 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOLMES COUNTY
WILL EXPIRE AT 245 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4045 8179 4045 8186 4048 8185 4049 8167
      4044 8167 4044 8178
TIME...MOT...LOC 1835Z 313DEG 21KT 4042 8162 

$$

Kahn

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 1:51 PM EDT, 18 minutes earlier.

Area forecast discussion, Aug 26, 1:51 PM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
151 PM EDT Wed Aug 26 2020

.SYNOPSIS...
A warm front drifts northeastward across our region this
morning through early evening as a low moves from northern
Manitoba to northern Ontario. Behind the front, a high centered
over the southern Appalachians extends a weak ridge over
northern Ohio and northwest Pennsylvania. A cold front should
begin crossing Lake Erie from northwest to southeast Thursday
evening as the aforementioned low moves from northern Ontario
toward New England.

&&

.NEAR TERM /THROUGH THURSDAY/...
Very nice outflow boundary moved south into the area and
intersected with the warm front across the southwestern quadrant
of the forecast area. Convection developed south of the warm
front from Marion to Richland down to Knox County this
afternoon. Expecting this activity to move southeast during the
afternoon with the warm front slowly lifting northeast by this
evening. Activity over the northeast continues to weaken as it
moves southeast and north of the warm front. Update to include
showers and thunderstorms across the southwest portions of the
area.

Original Discussion...
Northwesterly flow aloft and embedded shortwave disturbances
affect our CWA today as a longwave ridge builds eastward over
the western Great Lakes and a longwave trough axis persists over
the Canadian Maritimes. At the surface, a warm front drifts
northeastward over our region this morning through early evening
as a low moves from northern Manitoba to northern Ontario. On
the cool side of the surface warm front, isentropic lift aloft
has already generated scattered showers and thunderstorms over
portions of the Upper Great Lakes and Lower Michigan. These
showers and thunderstorms will develop southeastward through our
region, along and ahead of the warm front, between roughly
daybreak this morning and nightfall this evening. Given the
expected progression of the front, the best chance for showers
and storms in our CWA exists along and northeast of roughly a
Toledo to Mount Vernon line. In addition, the shower and storm
threat will progress northeastward with time.

The convection should tend to be surface-based on the warm side
of the front and elevated along the cool side of the front.
Primarily moderate instability and moderate to perhaps strong
effective bulk shear will support organized storms, including a
few supercells. Severe thunderstorms are possible, especially
this afternoon through early evening. Moderate to strong DCAPE
will contribute to damaging wind gusts being the primary threat
from any surface-based severe storm. Melting levels may support
marginally-severe hail around the size of quarters, with the
best chance for quarter-size hail accompanying any supercell.
Given the potential for backed surface winds to enhance low-
level vertical shear just ahead of the surface warm front, there
is a very small chance for a brief and weak tornado in far-
northeast Ohio or northwest PA late this afternoon or early
evening. Of note, the southeastward forward motion of showers
and thunderstorms will essentially parallel the front. Localized
flash flooding from training showers and storms cannot be
ruled-out, but fairly-fast storm motions should greatly curb
this threat. Today's high temperatures will range from near 80
degrees in northwest PA to the lower 90's along and near the
I-75 corridor.

Northwesterly flow aloft becomes more westerly tonight and
Thursday as the longwave ridge upstream of our CWA is flattened
by additional shortwave disturbances. Mainly fair weather is
likely tonight as a surface high centered over the southern
Appalachians extends a weak ridge over our area. Isolated
lingering showers and thunderstorms in vicinity of the departing
warm front should exit northwest PA and vicinity by late
evening. Tonight will be muggy behind the warm front, with lows
reaching the mid 60's to mid 70's. On Thursday, a cold front
should move southeastward and begin crossing Lake Erie by early
evening as the aforementioned surface low moves from northern
Ontario toward New England. Odds favor dry weather for the bulk
of Thursday. However, scattered showers and thunderstorms
associated with the approaching cold front may impact our CWA
during the afternoon and early evening. Moderate to strong
instability, moderate effective bulk shear, and moderate to
strong DCAPE may allow a few storms to become severe and produce
damaging wind gusts. Marginally-severe hail is also possible.
Thursday afternoon's highs should reach the 80's to lower 90's.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
The short term forecast period will be one to watch across the
region as active weather is expected with the combination of a
synoptic system from the northwest and the remnants of Laura moving
through the Ohio Valley. Overall, the forecast guidance in the short
term appears ambitious with moisture and forcing precipitation and
have tried to keep a more conservative forecast in regards to PoPs
through the period. On Thursday, a cold front will be somewhere to
the north of Lake Erie and will be a loose forcing mechanism for
shower and thunderstorm activity on Thursday night. The area seems
to be well capped during the day on Thursday and this may erode a
bit towards the evening hours in the northern portion of the area.
Have maintained some likely PoPs in far NE OH/NW PA on Thursday
night.

Plenty of uncertainty still exists with the Friday forecast. The
forecast area will remain in between three features: a stalled front
somewhere in the vicinity of Lake Erie, a shortwave trough and
associated strengthening surface low over the western Great Lakes,
and the remnants of Laura over the middle Mississippi River Valley.
During the first half of Friday, tough to see any consistent forcing
mechanism for precipitation and do not believe that the area will
see diurnally forced convection. Therefore, have precipitation
mentioned in the forecast but left it below most of the guidance
values. The three aforementioned features encroach into the region on
Friday night and believe that shower and thunderstorm activity is
more certain and have PoPs to 70 percent. The deepening surface low
will be north of the area on Saturday morning and extend a cold
front across the area during the day on Saturday. Residual tropical
moisture ahead of this front will allow for convective activity to
continue and maintained higher PoPs. The front will be east of the
area on Saturday night and have a dry forecast heading into the
second half of the weekend. Cannot rule out the potential for severe
weather and flooding on Friday and Saturday with these systems.
Temperatures on Friday will be warmer than normal in the mid to
upper 80s becoming cooler with convection and the cold front on
Saturday with highs in the lower 80s.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
A cooler and drier airmass will provide temperatures in the 70s and
dry weather across most of the area on Sunday. Some showers cannot
be ruled out in NW PA Sunday morning before high pressure builds
south out of Canada. Dry weather will linger through Monday with
high temps remaining in the 70s. The extended guidance diverges
Monday night into Tuesday and have opted to keep PoPs generic chance
through the rest of the period. Regardless of precipitation chances,
high temps will return to the 80s across most of the area on
Tuesday.

&&

.AVIATION /18Z Wednesday THROUGH Monday/...
A warm front lies from about Findlay to south of Mansfield at
this time and showers and thunderstorms have developed south of
the boundary. Expecting this activity to continue to move
southeast of the area during the afternoon. A bit more stable
environment is located northeast of the warm front over northern
Ohio and northwest Pennsylvania. Showers continue to weaken at
this time. Expecting mostly VFR conditions overnight tonight
into tomorrow in the warm sector with mainly high clouds. Winds
will increase to 15 to 30 knots by tomorrow morning at Erie.
Otherwise, around 12 to 14 knots elsewhere.

Outlook...Non-VFR possible with occasional showers and
thunderstorms through this weekend. Best chance for showers,
storms, and non-VFR expected Friday into Saturday. Non-VFR
possible Monday.

&&

.MARINE...
A fairly active marine weather period is expected through Saturday
as several features will bring enhanced winds or showers and
thunderstorms over the next several days. A warm front is expected
to cross the lake today and showers and thunderstorms will move
across the lake ahead of the front. Winds will generally be out of
the south today and the offshore flow should not present many issues
for the nearshore water conditions. Southwest winds will increase on
the lake on Thursday as high pressure ridges in from the south and a
weak cold front enters from the north. The strong pressure gradient
should allow for southwest winds to 20 knots and waves will increase
over the eastern half of Lake Erie. Small Craft Advisory headlines
are possible. The Friday forecast for Lake Erie is a bit tricky as
the stalled front will still be in the vicinity of the lake. Believe
that this feature will be north of the lake and southerly flow will
be favored. The remnants of Laura will knock high pressure east of
the region and winds will be less strong on Friday. Warm air over
the region could allow for more shower and thunderstorm activity on
the lake. A deepening low pressure system and associated cold front
will enter from the northwest on Saturday and southerly winds will
increase with this synoptic system. The cold front passes over the
lake on Saturday afternoon and west to northwest winds will be
favored through the rest of the weekend. Somewhat strong onshore
flow will allow for higher waves and another period of Small Craft
Advisory headlines are possible.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Jaszka
NEAR TERM...Jaszka/Lombardy
SHORT TERM...Sefcovic
LONG TERM...Maines
AVIATION...Lombardy
MARINE...Sefcovic
Hazardous weather outlook, Aug 26, 10:04 AM EDT, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
1004 AM EDT Wed Aug 26 2020

LEZ142>147-162>167-OHZ003-006>013-017>023-027>033-036>038-047-271415-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-Lucas-
Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Hancock-Seneca-
Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-Richland-
Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
1004 AM EDT Wed Aug 26 2020

This Hazardous Weather Outlook is for central Lake Erie, western
Lake Erie, north central Ohio, northeast Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated severe thunderstorms are possible Thursday afternoon and
early evening as a cold front approaches from the north.

Gulf moisture associated with the remnants of Hurricane Laura will
approach the region Friday into Saturday. This will interact with a
front approaching from the north to create the potential of heavy
rainfall. Severe thunderstorms are also possible on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-148-149-168-169-OHZ014-089-PAZ001>003-271415-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Ashtabula Inland-
Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
1004 AM EDT Wed Aug 26 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie, northeast Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Severe thunderstorms are possible this afternoon and early evening.
Damaging wind gusts and quarter-size hail are the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated severe thunderstorms are possible Thursday afternoon and
early evening as a cold front approaches from the north.

Gulf moisture associated with the remnants of Hurricane Laura will
approach the region Friday into Saturday. This will interact with a
front approaching from the north to create the potential of heavy
rainfall. Severe thunderstorms are also possible on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 26, 1:20 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Cleveland OH
120 PM EDT Wed Aug 26 2020

OHZ031-032-038-261800-
Holmes-Stark-Wayne-
120 PM EDT Wed Aug 26 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN STARK...SOUTHERN
WAYNE AND NORTHEASTERN HOLMES COUNTIES...

At 120 PM EDT, a strong thunderstorm was located near Shreve, or near
Wooster, moving southeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Wooster, Berlin, Walnut Creek, Brewster, Shreve, Holmesville, Wilmot,
Mount Eaton, Winesburg, Apple Creek, Beach City, Fredericksburg and
Mount Hope.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4069 8212 4080 8211 4082 8199 4082 8183
      4067 8145 4066 8144 4066 8146 4063 8167
      4054 8166 4054 8167 4046 8167
TIME...MOT...LOC 1720Z 298DEG 25KT 4073 8196

Kahn
Special weather statement, Aug 26, 1:48 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Cleveland OH
148 PM EDT Wed Aug 26 2020

OHZ038-261830-
Holmes-
148 PM EDT Wed Aug 26 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN HOLMES COUNTY...

At 148 PM EDT, a strong thunderstorm was located over Holmesville, or
near Millersburg, moving southeast at 20 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Millersburg, Berlin, Walnut Creek, Sugarcreek, Killbuck, Holmesville,
Farmerstown, Baltic, Mount Hope and Charm.

LAT...LON 4066 8205 4067 8182 4054 8166 4045 8167
      4045 8198
TIME...MOT...LOC 1748Z 335DEG 18KT 4061 8191

Kahn

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 1:20 PM EDTSpecial Weather StatementCLEHolmes40 min
Aug 26, 1:48 PM EDTSpecial Weather StatementCLEHolmes42 min
Aug 26, 3:38 PM EDTSmall Craft AdvisoryCLE30 hr
Aug 26, 3:39 PM EDTBeach Hazards StatementCLEAshtabula, Cuyahoga, Lake30 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.